Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Aberdeen, SD

June 18, 2014Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 2:27 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 2:27 AM MDT (08:27 UTC)
Expired
Jun 18, 2014, 3:15 AM MDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:58 AM MDTTSTM WND GST 50Timber Lake, SDNICKLE SIZE HAIL AND 50 MPH WINDS IN TIMBER LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS53 KABR 180827
SVRABR
SDC031-041-180915-
/O.NEW.KABR.SV.W.0039.140618T0827Z-140618T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
227 AM MDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 315 AM MDT

* AT 225 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTH OF FIRESTEEL TO 6 MILES WEST OF WHITE
  HORSE TO RIDGEVIEW...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FIRESTEEL AND WHITE HORSE AROUND 235 AM MDT.
  TIMBER LAKE AROUND 245 AM MDT.
  GLENCROSS AROUND 250 AM MDT.
  PROMISE AROUND 300 AM MDT.
  TRAIL CITY AROUND 305 AM MDT.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 174 AND 183.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 177 AND 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4572 10105 4565 10065 4543 10042 4500 10084
      4522 10107 4529 10147
TIME...MOT...LOC 0827Z 214DEG 24KT 4535 10127 4530 10099
          4515 10084

HAIL...1.00IN
WIND...60MPH

$$
DORN
1 follow-up statement
842 
WWUS53 KABR 180902
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 AM CDT WED JUN 18 2014

SDC031-041-180915-
/O.CON.KABR.SV.W.0039.000000T0000Z-140618T0915Z/
DEWEY SD-CORSON SD-
302 AM MDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTHERN DEWEY COUNTIES UNTIL 315 AM MDT...

AT 257 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF TIMBER LAKE TO 5 MILES NORTHWEST OF
TRAIL CITY TO PROMISE...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. ALSO...50 MPH WIND GUSTS AND NICKEL-SIZE 
HAIL WERE REPORTED IN TIMBER LAKE AT 258 AM MDT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN DEWEY
AND SOUTH CENTRAL CORSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4529 10099 4536 10140 4572 10105 4565 10065
      4543 10042 4511 10073
TIME...MOT...LOC 0901Z 219DEG 29KT 4558 10108 4555 10078
          4540 10063

HAIL...1.00IN
WIND...60MPH

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:34 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 17, 11:34 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1234 AM CDT WED JUN 18 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

CUT BACK SIGNIFICANTLY ON POPS TONIGHT. ONGOING CONVECTION OVER
WESTERN SD AND EXTREME SOUTH-CENTRAL SD IS NOT EXPECTED TO PROGRESS
VERY FAR INTO THIS CWA TONIGHT. INDIVIDUAL CELLS ARE ALMOST
STATIONARY. STILL ANTICIPATING AN ACTIVE WEATHER DAY ON WEDNESDAY
THOUGH SO LEFT POPS ALONE BEYOND 15Z.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
LOW CLOUDS ACROSS THE CWA WERE SLOW TO BREAK OUT WITH SEVERAL AREAS
STILL CLOUDY ALONG THE SOUTHERN CWA. THIS HAS ALLOWED THE CAPPING
INVERSION TO ONLY WEAKEN SLOWLY ALONG WITH A SLOW INSTABILITY
BUILDUP. THUS...EXPECT THE CONVECTION OUT IN WESTERN SD TO MAKE
ITS WAY SLOWLY EAST INTO OUR WESTERN CWA LATE THIS EVENING AND
BECOME ELEVATED. WITH THE CAPPING EAST ALONG WITH THE WARM FRONT
WELL SOUTH TONIGHT...THESE STORMS WILL HAVE A HARD TIME MAKING FAR
EAST TONIGHT. THE BEST CHANCES OF STORMS FOR THE CWA WILL HAVE TO
WAIT UNTIL THE MAIN UPPER LEVEL TROUGH OUT WEST MAKES ITS WAY
SLOWLY EAST INTO OUR REGION WEDNESDAY AND WEDNESDAY NIGHT AND
THROUGH THE REGION THROUGH THURSDAY NIGHT. WEDNESDAY AFTERNOON AND
EVENING WILL BE INTERESTING IF WE CAN RECEIVE MORE SURFACE
HEATING AS THE WARM FRONT BEGINS TO SURGE NORTHWARD. PWATS
..INSTABILITY...AND DEEP LAYER SHEAR ALONG WITH LOW LEVEL TURNING
SHOULD ALL BE ADEQUATE FOR SOME SEVERE STORMS AND HEAVY RAINFALL.
THE SLOW MOVEMENT OF THE UPPER LOW...HIGH PWATS ALONG WITH A DEEP
SOUTH TO NORTH FLOW...COULD HAVE SOME TRAINING STORMS WITH HEAVY
RAINFALL. WITH LOW FLASH FLOOD GUIDANCE COULD HAVE SOME LOCAL
FLOODING. OTHERWISE.. HIGHS WILL BE MOSTLY IN THE UPPER 70S TO MID
80S ON WEDNESDAY AND A LITTLE COOLER ON THURSDAY WITH MORE CLOUDS
AND RAINFALL.

.LONG TERM...FRIDAY THROUGH TUESDAY

UPPER LOW THATS CURRENTLY ROTATING ACROSS THE NORTHERN
ROCKIES/NORTHWEST CONUS WILL SLOWLY SHIFT EAST OVER THE NEXT FEW
DAYS AND BY FRIDAY...WILL STILL BE MOVING EAST ACROSS SOUTHERN
CANADA. WEAK SHORTWAVE ENERGY COMBINED WITH A SUBTLE SFC BOUNDARY
MAY BRING A FEW SHOWERS AND STORMS TO EASTERN PARTS OF THE AREA
FRIDAY INTO FRIDAY NIGHT. PRETTY QUESTIONABLE SETUP HERE THOUGH SO
WILL HAVE LOW POPS. MODELS IN PRETTY GOOD AGREEMENT IN SHOWING
SATURDAY TO BE RATHER QUIET. TEMPERATURES WILL BE MILD/WARM WITH
HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF MVFR/VFR STRATUS OVER THE REGION. EXPECT MVFR CIGS TO
IMPACT ALL TAF SITES INTERMITTENTLY TONIGHT AND INTO WEDNESDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE MOVING UP FROM THE SOUTH
TOWARD KATY RIGHT NOW...AND MAY MAKE IT ALL THE WAY TO KATY BEFORE
DISSIPATING. WILL MONITOR THAT. ALSO...STRONG TO SEVERE
THUNDERSTORMS ARE SLOWLY MARCHING ACROSS WESTERN SOUTH DAKOTA AT
THIS TIME AS WELL...AND MAY MAKE IT ALL THE WAY TO KMBG /APPX
1030Z/ AND KPIR /APPX 0930Z/ EARLY THIS MORNING. WILL MONITOR
THAT.

AFTERNOON/EVENING THUNDERSTORMS ARE ALSO POSSIBLE ON
WEDNESDAY...HOWEVER THERE IS ONLY LOW CONFIDENCE IN TIMING AND
EVOLUTION OF STORMS NEAR THE TAF SITES. LINGERING STRATUS MAY
IMPACT DEVELOPMENT THOUGH ALL OTHER PARAMETERS INDICATE THE
ATMOSPHERE WILL BE ABLE TO OVERCOME THE INHIBITION...ESPECIALLY IN
THE EAST. TIMING IS IN QUESTION SIMPLY DUE TO THE MODEL
INCONSISTENCIES IN PROGRESSION OF THE LOW ACROSS THE DAKOTAS WHICH
WILL BE THE MAIN FOCUS POINT. ANY THUNDERSTORMS THAT DO DEVELOP ON
WEDNESDAY WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE
HAIL..HEAVY RAIN..AND POSSIBLY EVEN A TORNADO.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...WISE/DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 3:43 AM MDT, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT TUE JUN 17 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
443 AM CDT TUE JUN 17 2014 /343 AM MDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL INTENSIFY OVER THE NEXT COUPLE OF
DAYS...BRINGING ADDITIONAL STORM CHANCES TO THE REGION.
TODAY...STORMS ARE POSSIBLE...MAINLY FOR PARTS OF WESTERN AND
SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LOW PRESSURE SYSTEM MOVES NORTHEAST...CENTERING OVER EAST
CENTRAL SOUTH DAKOTA. STORMS ARE LIKELY...AND SOME MAY BECOME
SEVERE. THE BEST CHANCE OF SEVERE WILL BE ACROSS PARTS OF NORTHERN
AND EASTERN SOUTH DAKOTA. HAIL...WIND AND TORNADOES ARE POSSIBLE
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND WEDNESDAY.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:58 AM MDTSevere Thunderstorm WarningABRDewey62 min
Jun 18, 1:33 AM MDTSevere Thunderstorm WarningABRDewey, Stanley57 min
Jun 18, 2:30 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully60 min
Jun 18, 3:15 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 18, 3:29 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully61 min
Jun 18, 4:29 AM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth61 min
Jun 18, 4:30 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully60 min
Jun 18, 6:11 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 18, 7:06 AM MDTSevere Thunderstorm WarningABRDewey, Stanley54 min
Jun 18, 7:58 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully62 min
Jun 18, 12:10 PM MDTSevere Thunderstorm WarningABRCorson50 min
Jun 18, 12:28 PM MDTSevere Thunderstorm WarningABRDewey, Potter62 min
Jun 18, 12:57 PM MDTSevere Thunderstorm WarningABRCorson, Dewey63 min
Jun 18, 1:30 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jun 18, 2:14 PM MDTFlash Flood WarningABRCorson, Dewey6 hr
Jun 18, 2:26 PM MDTSevere Thunderstorm WarningABRCorson34 min
Jun 18, 3:36 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey6 hr
Jun 18, 3:40 PM MDTSevere Thunderstorm WarningABRCampbell35 min
Jun 18, 4:26 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey, Potter, Walworth6 hr
Jun 18, 4:55 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth50 min
Jun 18, 5:02 PM MDTTornado WarningABRBuffalo, Hand, Hyde28 min
Jun 18, 5:19 PM MDTTornado Warning Tornado observedABRHand, Hyde26 min
Jun 18, 5:27 PM MDTTornado WarningABRBuffalo, Hand33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.